Does Ciprofloxacin Cause Joint and Tendon Pain?

Although most people do not experience any problems with ciprofloxacin, certain risks are associated with the use of this drug. For example, ciprofloxacin can cause joint and tendon pain. In fact, the United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," to be in place for all fluoroquinolones, including ciprofloxacin, because of an increased risk for tendonitis and tendon rupture associated with these medications.
 
Although these problems seem to occur only rarely, they can be serious. If you are taking ciprofloxacin, watch for any signs of tendonitis or tendon rupture, including:
 
  • Tendon pain, swelling, or inflammation
  • Weakness
  • Difficulty moving the joints or walking.
     
Most tendon problems with fluoroquinolones, including ciprofloxacin, occur about eight days after starting treatment. However, problems can happen as early as within two hours after the first dose, or as late as six months after treatment has stopped.
 
(Click Ciprofloxacin Tendonitis to learn more about the possible joint and tendon pain that may occur with ciprofloxacin use. This article discusses who may have a higher risk for these problems and explains when to contact your healthcare provider.)
 
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.